Tennessee, 2013Flash Flood in Tennessee, June 17, 2013
June 17, 2013 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance moved through the Mid-South during the day of June 17th, 2013. Numerous showers and thunderstorms developed in response to the disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the Mid-South during the day of June 17th, 2013. Numerous showers and thunderstorms developed in response to the disturbance. One storm moved slowly which produced flash flooding in South Fulton, Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 12:17 PM CST, 13 minutes earlier.
Area forecast discussion, Jun 17, 12:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT MON JUN 17 2013
.UPDATE...
UPDATE FOR 18Z TAF CYCLE.
&&
.PREV DISCUSSION... /ISSUED 1023 AM CDT MON JUN 17 2013/
DISCUSSION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LEFTOVER MCV CONTINUE
TO MOVE ACROSS NORTH MISSISSIPPI THIS MORNING WITH ACTIVITY
EXPANDING N/NW INTO THE MEMPHIS METRO AREA AND INTO PARTS OF
EASTERN AR. THIS FEATURE WILL CONTINUE TO PROVIDE SOME FOCUS OVER
THE NEXT SEVERAL HOURS. ALSO THE NEXT DISTURBANCE
UPSTREAM...ACROSS EASTERN KS/OK...HAS KICKED OFF AN MCS MOVING
INTO WESTERN ARKANSAS AND THIS MAY PLAY A ROLE IN GENERATING
ADDITIONAL CONVECTION LATER TODAY ESPECIALLY ACROSS WESTERN
SECTIONS OF THE FORECAST AREA. THE AIRMASS IS MOIST AND UNSTABLE
ACROSS THE MIDSOUTH WITH DEWPOINTS IN THE LOWER 70S...PRECIP WATER
VALUES AROUND 2 INCHES AND SBCAPES BEGINNING TO TOP 2000 J/KG AS
SURFACE TEMPS CLIMB INTO THE 80S. THIS SHOULD PROVIDE PLENTY OF
FUEL FOR THIS AFTERNOON. GIVEN THE INSTABILITY A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE THOUGH WITH WEAK MID LEVEL LAPSE
AND RELATIVELY WEAK WINDS ALOFT SHOULD PREVENT MUCH ORGANIZATION.
ALSO...DUE TO THE DEEP MOISTURE EXPECT LOCALLY HEAVY RAINFALL WITH
STORMS. FORECAST LOOKS GOOD...MAY TWEAK SOME POPS TO ACCOUNT FOR
CURRENT CONDS.
SJM
PREV DISCUSSION... /ISSUED 403 AM CDT MON JUN 17 2013/
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE WEATHER THIS WEEK. A
WET...OCCASIONALLY STORMY...WEATHER PATTERN IS FORECAST FOR THE
NEXT COUPLE OF DAYS WITH CLOUDS AND RAIN HOLDING DAYTIME
TEMPERATURES DOWN SOME. A TURN TO SUMMER HEAT AND MOSTLY DRY
WEATHER IS FORECAST FOR THE LATTER PART OF THE WEEK.
FOR TODAY...UPPER LEVEL HEIGHTS WILL BE BELOW NORMAL FOR THIS TIME
OF THE YEAR ACROSS THE MIDSOUTH WITH A WEST NORTHWEST FLOW EXTENDING
FROM THE ROCKIES TO THE SOUTHEASTERN UNITED STATES. WEAK UPPER LEVEL
DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE TO
CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES
WILL CLIMB TO AROUND 2 INCHES...THUS LOCALLY HEAVY RAINFALL IS
POSSIBLE. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR
THIS AFTERNOON AND EVENING AS LIFTED INDICES DECREASE TO BETWEEN
MINUS 6 AND MINUS 8 WITH SURFACE BASED CAPES BETWEEN 2000 AND 2800
J/KG. ALTHOUGH...MID LEVEL LAPSES RATES ARE MARGINAL FOR SEVERE
WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
THREATS. WILL CONTINUE TO MENTION THE THREAT OF HEAVY RAINFALL AND
STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE HAZARDOUS WEATHER
OUTLOOK FOR TODAY.
A STRONGER UPPER LEVEL SHORT WAVE IS FORECAST TO MOVE INTO THE
MIDSOUTH TONIGHT...ALTHOUGH LATEST MODELS DO NOT INDICATE AS STRONG
OF A SHORT WAVE AS THEY DID IN EARLIER RUNS. MEANWHILE...A COLD
FRONT IS FORECAST TO SLOWLY PUSH INTO THE AREA FROM THE NORTH. THUS
NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE.
THE ECMWF AND GFS HAVE COME AROUND TO BEING IN CLOSER AGREEMENT WITH
THE SLOW MOVEMENT OF THE COLD FRONT THROUGH THE MIDSOUTH AS IT
PUSHES SOUTHWARD. DRIER AIR WILL GRADUALLY PUSH INTO THE AREA FROM
THE NORTH TUESDAY...BUT NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED ACROSS MOST OF THE MIDSOUTH. LOCALLY HEAVY RAINFALL AND THE
THREAT OF STRONG TO SEVERE THUNDERSTORMS IS STILL POSSIBLE TUESDAY.
BY TUESDAY NIGHT...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
CONFINED TO NORTH MS. BETWEEN TODAY AND TUESDAY NIGHT...MOST
LOCATIONS ARE EXPECTED TO RECEIVE AT LEAST BETWEEN ONE AND TWO
INCHES OF RAIN. ON WEDNESDAY...LEFT IN A 20 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PORTIONS OF
NORTH MS AND A SMALL PORTION OF EAST CENTRAL AR AS DRIER AIR
CONTINUES TO SPREAD INTO THE REGION FROM THE NORTH.
FOR THE LATTER PART OF THE WORK WEEK INTO THE WEEKEND...UPPER LEVEL
RIDGING IS FORECAST TO SLOWLY SPREAD INTO THE MIDSOUTH FROM THE WEST
WITH SUMMER HEAT RETURNING ALONG WITH MOSTLY RAIN FREE
CONDITIONS.
JCL
&&
.AVIATION...
18Z TAF CYCLE
SCATTERED THUNDERSTORMS ARE A EXPECTED THROUGH THE AFTERNOON INTO
THE EVENING HOURS. THE BEST OPPORTUNITY FOR THUNDERSTORMS DURING
THIS TIME FRAME IS AT JBR.
SOME THUNDERSTORMS OR SHOWERS COULD PRODUCE QUICK DOWNPOURS WITH
VISIBILITIES FROM 1 TO 3 MILES WITH RAPID CHANGES IN CEILING AND
VISIBILITY IN THE CONVECTION.
THE OPPORTUNITY FOR VCSH EXTENDS INTO THE OVERNIGHT AFTER 02Z FOR
ALL TAF SITES BEFORE ENDING AT 07Z IN JBR AND 15Z AT TUP.
BELLES
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 72 86 71 90 / 70 60 10 10
MKL 69 84 67 88 / 70 60 10 10
JBR 70 87 69 90 / 70 40 10 10
TUP 72 86 70 89 / 70 70 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 17, 2:32 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 AM CDT MON JUN 17 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 AM CDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR THIS
AFTERNOON AND TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREATS. IN ADDITION...AREAS OF HEAVY RAINFALL COULD
LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR TUESDAY.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS.
IN ADDITION...AREAS OF HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY.
JCL
Flash Flood, Obion
- When
- June 17, 12:30 PM CST to 4:00 PM CST
- Where
- Obion County, 1.16 mi W of South Fulton to 0.19 mi WSW of South Fulton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.502, -88.891
A slow moving thunderstorm produced very heavy rain causing flash flooding in South Fulton. The rain caused Harris Creek to rise rapidly and it flooded many streets and a few homes. Water rescues occurred as a result with water as high as knee to waist deep in a few locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, June 17, 2013$45,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460641.